How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Jess K Your Own Question
Jess K
Jess K, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 1418
Experience:  Licensed Veterinarian
89827615
Type Your Dog Veterinary Question Here...
Jess K is online now
A new question is answered every 9 seconds

My dog had an abcessed tooth, it was pulled and he was put

Customer Question

My dog had an abcessed tooth, it was pulled and he was put on antibiotics (Baytril) because the vet thought it infected his lung. He won't eat, hacks or coughs a lot and has diaharrea. He has been taking 2 22.7 pills a day and it has been 8-9 days now. He weighs 10 pounds and has not ate in 3 days. White blood cell count is at 21000 last checked. Now he is Anemic and sleeps most of the time. Is he getting too much Baytril? Our information says 2.27 per pound a day?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Jess K replied 1 year ago.

Hello, this is Dr. Jess. I am sorry to hear Chip isn't feeling well! I see you have a question about whether or not he is taking too much Baytril? If he weighs 10 pounds as you say, then two 22.7 mg tablets would be within the published dosage range for Chip. We usually start of at 5mg of Baytril per kg of dog once a day, but can go up to 10 or 20 mg of Baytril per kilogram of dog. If Chip is 10 lbs then he weighs 4.5 kilograms, so two 22.7 mg is within that range. Some dogs will, however get an upset stomach with the baytril. Is he taking both the pills at the same time? If so, you can try giving 1 pill in the morning and 1 in the evening instead. And give each with a small amount of food. It sounds like he is not improving despite the Baytril though. I would recommend he has an x-ray to evaluate his lungs and consider adding a second antibiotic or switching his antibiotic. Sometimes we will combine 2 antibiotics if we are worried that one isn't providing enough coverage for the different kinds of bacteria that may be present. Has he had any x-rays done?

Customer: replied 1 year ago.
he has had 2 sets of xrays, what we read is the number 1 side affect for baytril is loss of appetite,could this be the reason he is not eating?NO HE IS NOT TAKING THE PILLS AT THE SAME TIME.WOULD LOSS OF APPETITE RAISE HIS WHITE BLOOD COUNT,HE IS NOW ANEMIC
Expert:  Jess K replied 1 year ago.

Yes, loss of appetite can be seen with Baytril. The loss of appetite wouldn't raise is white blood cell count but an infection in his lungs that the antibiotic isn't helping might. And if it is ongoing could cause anemia(any chronic disease can cause anemia,but there are many other disease that can as well). I would talk to your vet about your concerns and see if they can switch his antibiotic. It is possible the bacteria causing his lung disease is not susceptible to the Baytril and a different medication is needed. How long ago were his x-rays done?

Expert:  Jess K replied 1 year ago.

You may also ask your vet for anti nausea medication (available in shot or pill form) and/or an appetite stimulant. Please let me know if you have any other questions about Chip. If you do not have any other questions, please take a moment to rate our conversation so we can be sure we answered any questions to your satisfaction! Thank you so much!

Expert:  Jess K replied 1 year ago.
Hi Cathy,
I'm just following up on our conversation about Chip. How is everything going?
Jessica Keay